Photosensitivity During Quinolone Therapy in Diabetic Foot Patients May Falsely Indicate Treatment Failure

Int J Low Extrem Wounds. 2020 Sep 25:1534734620958971. doi: 10.1177/1534734620958971. Online ahead of print.

ABSTRACT

Acute bacterial skin and skin structure infections (ABSSSI), also referred to as skin and soft tissue infections, or skin and skin structure infections, with or without osteomyelitis (OM) in diabetic foot are complications of diabetes. Quinolones are a widely used class of antibiotics in ABSSSI and OM, and photosensitivity is among their adverse reactions. Its appearance may falsely indicate treatment failure. We describe 2 such cases. The first patient is a 49-year-old male with type 2 diabetes mellitus (DM), who presented with left lower limb ulcer with fever (39 °C) over a week. He began treatment with ciprofloxacin, clindamycin, and linezolid. Although his clinical condition and laboratory tests improved, the redness of the left lower limb increased. Clinical examination revealed redness on the face and the parts of the body that had been exposed to sunlight. The patient continued the same antimicrobial therapy and was given instructions to avoid exposure to sunlight. Redness and infection improved, and the patient was discharged. The second case is a 72-year-old male with a history of type 2 DM, admitted to hospital because of an infected ulcer of the first toe of the right limb. The patient received intravenous treatment with levofloxacin and clindamycin. On the fourth hospital day, the patient presented redness (with eczematous plaques) on his left lower limb. Clinical examination revealed that the patient's bed was placed near a window and his left limb was exposed to direct sunlight. Patient's bed was changed to avoid sun exposure. Symptoms began to improve over the next few days.

PMID:32975143 | DOI:10.1177/1534734620958971